Region 7 News Room
Your source for news worthy links, articles, and information related to Disaster Preparedness.
Emergency responders who may unknowingly come into contact with the rapid-acting synthetic opioid fentanyl or its analogues (e.g., acetylfentanyl, butyrfentanyl, carfentanil, alfentanil, sufentanil, and remifentanil) face significant and potentially fatal health hazards, states the Centers for Disease Control and Prevention's National Institute for Occupational Safety and Health (NIOSH) in interim guidance released on November 28, 2016.
According to a U.S. Drug Enforcement Administration (DEA) warning on carfentanil, this dangerous opioid is "100 times more potent than fentanyl, which itself is 50 times more potent than heroin." DEA reports that carfentanil and other fentanyl-related compounds are being sold as heroin throughout the United States. They come in several forms, including powder, blotter paper, tablets, and spray, and can be absorbed through the skin or by accidental inhalation of airborne powder. DEA states that onset of symptoms—including respiratory depression or arrest, drowsiness, disorientation, sedation, pinpoint pupils, and clammy skin—occurs within minutes of exposure and requires immediate medical attention. NIOSH states that because there are no established occupational exposure limits for fentanyl or its analogues, the interim recommendations for personal protective equipment (PPE) "are based on the reported toxicity and chemical structure of fentanyl and [on] NIOSH guidance for similar chemicals such as chemotherapy drugs," as well as other sources. NIOSH interim guidance recommends that law enforcement personnel and emergency responders who could come in contact with fentanyl or its analogues utilize PPE including respirators, a double set of gloves, and, under certain circumstances, eye protection and coveralls.
Posts on this page are compiled from information Region 7 receives form partners and related news media resources.